Depressant Overdose: When the central nervous system operates too slowly and the person stops breathing.
Stimulant Overdose: When the central nervous system over-excites and the person’s body can no longer handle it.
General Signs of an Overdose:
Increased or decreased blood pressure Increased or decreased heart rate Increased or decreased temperature Big or small pupils Flushed or grey face colour Seizure Heavy sweating Slurred speech Decreased coordination Delusions and/or hallucinations Unconciousness
Signs of Opiod Overdose:
Slow, erratic, or no breathing Blue/purple finger nails/lips Limp body Deep snoring or gurgling sounds Vomiting Loss of consciousness Unresponsive to stimuli Pinpoint pupils
Signs of Stimulant Overdose
Seizures Pressure/tightness in chest Foaming at mouth Racing pulse Perfuse sweating Vomiting Headache, dizziness, ringing in ears Difficulty breathing Sudden collapse Loss of consciousness
Signs of Hallucinogen Overdose
Psychosis Catatonic state (may sit in a trance-like state) Seizures Nausea, vomiting
What to do: CALL 911
Narcan a.k.a. Naloxone
Naloxone is an opiate antagonist which works by displacing opioids from their receptor sites. In other words, Naloxone can reverse the effects of overdose if administered within a short period following an opioid overdose. Naloxone is given as an injection – under the skin, into a muscle, or into a vain, and in most cases, with the exception of previous hypersensitivity to the drug, it will begin to take effect in between 2 – 4 minutes, and will last roughly 45 minutes. The Ontario Harm Reduction Distribution Program has purchased Naloxone for use in overdose kits intended for distribution to harm reduction programs throughout the province. Registered nurses at The Works are certified to dispense Naloxone providing the following criteria has been met:
Has a history of, or currently is using opiates Is willing to take the overdose training Is willing to complete the follow-up evaluations Has no previous hypersensitivity (allergic reaction) to Naloxone
Overdose training consists of 4 components:
Risk factors associated with overdose – prevention/myths Drug classifications (Opioids, Stimulants, Hallucinogens) Naloxone – pharmacodynamics – Short ½ life Five steps in responding to an opioid overdose
Step 1 – CPR mannequin (chest compressions)
Step 2 – Sample ampoules with water to practice drawing up & simulate injection with a sponge
Step 3 – Interfacing with police/EMS
Step 4 – Debrief/Support after overdose
Step 5 – Evaluation/follow-up refill
It is recommended that you always see a doctor after using Naloxone to treat overdose, however this is particularly important if you experience some of the more serious side effects, including:
chest pain or fast or irregular heartbeats; feeling light-headed, fainting; seizure (convulsions); difficulty breathing.
Less serious side effects may include:
dizziness, weakness, tired feeling; nausea, vomiting, or diarrhea; feeling nervous, restless, or excited; sweating; runny nose; or trembling. agitation
Other useful information:
Opioid withdrawal syndrome may occur in some patients given large doses of Naloxone (see Withdrawal)
Use each disposable needle only one time. Throw away used needles in a puncture-proof container – you can pick one up at your local pharmacy or needle exchange site (see Resources).